Alert archive / Florida / High Surf Advisories in 2019

High Surf Advisory 4, NWS Melbourne, FL

September 4, 2019Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Sep 4, 2019, 5:08 PM EDT for Volusia County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2019, 5:08 PM EDT (21:08 UTC)
Expired
Sep 5, 2019, 4:00 AM EDT
In force
11 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

164 
WHUS42 KMLB 042108
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
508 PM EDT Wed Sep 4 2019


FLZ141-147-050800-
/O.NEW.KMLB.CF.Y.0002.190904T2108Z-190905T0800Z/
/O.NEW.KMLB.SU.Y.0004.190904T2108Z-190905T0800Z/
Coastal Volusia-Northern Brevard-
508 PM EDT Wed Sep 4 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

The National Weather Service in Melbourne has issued a High Surf
Advisory, which is in effect until 4 AM EDT Thursday. A Coastal
Flood Advisory has also been issued. This Coastal Flood Advisory
is in effect until 4 AM EDT Thursday. 

* COASTAL FLOODING...Wave runup from a combination of large 
  swells from Hurricane Dorian and high astronomical tides will 
  cause water to overtop or breach the dunes in some locations.

* WAVES AND SURF...Large breaking waves up to 7 feet will cause 
  additional severe beach erosion, especially around the time of 
  the next high tide. 

* TIMING...The next high tide will occur around 1 AM tonight. 

* IMPACTS...Local inundation of some coastal areas is likely to 
  occur once again during the next high tide cycle. Entering the 
  surf is not advised due to the extremely high surf and numerous 
  strong rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 4, 5:04 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 4, 5:04 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
504 PM EDT Wed Sep 4 2019

.DISCUSSION...
Current and Tonight...The main story will be strong gradient winds,
which became more prominent with afternoon mixing. Rough surf
will remain a hazard overnight, along with the possibliity of
minor beach erosion during high tide at the exposed beaches north
of the Canaveral Bight. Expect overnight lows in the mid 70s.

Thursday-Sunday...(from prev disc...)
Significantly drier air rushes into the region as Dorian moves well
away from the area. Forecast PWAT as low as 1.00" later this week,
which land in the lowest 10% in climo. Will keep PoP out of the
forecast area except for southern zones Thu-Sun. Flow behind Dorian
becomes predominately SW, leading to above normal temps in the mid
90s many areas and heat indices over 100F expected on Thursday and
Friday.

Extended...Moisture will slowly return late this weekend into early
next week as the Atlantic high builds back toward FL and allowing
winds to turn onshore in a sea breeze. Rain chances crawl back up to
20-30%, with diurnal sea breeze driven convection each afternoon.
Seasonal highs in the low 90s/upper 80s with lows in the mid 70s.

&&

.AVIATION...
Dorian continues to lift North at around 8 knots offshore JAX.
Rainbands and isolated showers on the SW side of Dorian may affect
DAB/SFB/TIX/MLB but will end by 00Z. Gustiness will subside with
sunset and expect VFR conditions through Thu as much drier air moves
into the area. West to Southwest winds will remain 10-15 knots
overnight picking up 15 knots and gusty aft 14Z Thu.

&&

.MARINE...
Tonight-Extended...As Hurricane Dorian continues to move northward,
Appropriate advisories for lingering wind and seas will go into
effect this evening. Overall marine conditions will steadily improve
through the remainder of the week. Offshore aligned wind component
20-30 kts with higher gusts will diminish to 15-20 kts by late
Thursday. A fetch limited sea state along with added swell will
slowly diminish into late week.

&&

.HYDROLOGY...
A River Flood Warning remains in effect for the St Johns River at
Astor. Rain from Hurricane Dorian and impeded downstream flow due to
onshore winds near the mouth of the river has kept the St Johns
River at Astor above Moderate Flood Stage. The river is forecast to
rise slightly into late week, then remain nearly steady or recede
very slowly over the weekend into early next week.

Slow rises are also expected along the St Johns River above Lake
Harney near Geneva, near Sanford, and near Deland over the next five
days. The river is expected to continue in Action Stage near Geneva,
reach Action Stage near Deland by Thursday and reach Action Stage
near Sanford this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  95  75  94 /  30  10   0   0
MCO  76  94  77  94 /  10   0   0  10
MLB  76  96  78  94 /  10   0  10  20
VRB  76  95  76  94 /  10   0  10  20
LEE  76  94  77  94 /  10   0   0  10
SFB  76  95  76  95 /  20   0   0  10
ORL  77  95  77  94 /  10   0   0  10
FPR  76  95  76  95 /  10   0  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 4 AM EDT Thursday for Coastal Volusia-
     Northern Brevard.

     Coastal Flood Advisory until 4 AM EDT Thursday for Coastal
     Volusia-Northern Brevard.

AM...Small Craft Advisory until 4 PM EDT Thursday for Volusia-
     Brevard county line to Jupiter Inlet out to 60 nm.

     Tropical Storm Warning for Flagler Beach to Volusia-Brevard
     County Line to Sebastian Inlet out to 60 nm.

&&

SHORT TERM...Pendergrast
LONG TERM....Kelly
AVIATION...Kelly

In the hours before

Local storm report, Sep 4, 3:06 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
306 PM EDT WED SEP 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     NON-TSTM WND GST 4 NNW LAKE JESSUP       28.78N 81.24W
09/04/2019  M45 MPH          Seminole           FL   ASOS

            GUST TO 45 MPH/39 KT FROM THE WEST AT KSFB.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:08 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole, Volusia112 min
Sep 4, 12:55 AM EDTAreal Flood AdvisoryMLBLake, Orange, Volusia2 hr
Sep 4, 2:24 AM EDTCoastal Flood AdvisoryMLB14 hr
Sep 4, 2:24 AM EDTHigh Surf AdvisoryMLB14 hr
Sep 4, 11:29 AM EDTWind AdvisoryMLBLake, Orange, Osceola, Seminole6 hr
Sep 4, 11:40 AM EDTSmall Craft AdvisoryMLB40 hr
Sep 4, 5:08 PM EDTCoastal Flood AdvisoryMLBVolusia11 hr

Nearby

High Surf Advisories in Florida, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.